Fexofenadine and Pseudoephedrine

(fex oh fen' a deen) (soo doe e fed' rin) 

Molecule Info

Contents & Description

Fexofenadine HCl and Pseudoephedrine HCl.

Each tablet may contain fexofenadine hydrochloride 60mg and pseudoephedrine hydrochloride 120 mg. It also contains the following excipients: Microcrystalline cellulose, pregelatinized starch, croscarmellose sodium, magnesium stearate, carnauba wax, stearic acid, silicon dioxide, hydroxypropyl methylcellulose and polyethylene glycol.
Fexofenadine hydrochloride, a histamine H-receptor antagonist, is chemically (±)-4-[1-hydroxy-4-[4-(hydroxydiphenylmethyl)-1-piperidinyl]-butyl]-α,α-dimethyl benzeneacetic acid hydrochloride.
It has a molecular weight of 538.13 and an empirical formula of C32H39NO4·HCl.
Fexofenadine hydrochloride is a white to off-white crystalline powder. It is freely soluble in methanol and ethanol, slightly soluble in chloroform and water, and insoluble in hexane. Fexofenadine hydrochloride is a racemate and exists as a zwitterion in aqueous media at physiological pH.
Pseudoephedrine hydrochloride, an adrenergic (vasoconstrictor) agent, is chemically [S-(R*,R*)]-α-[1-(methylamino)ethyl]-benzenemethanol hydrochloride. It has a molecular weight of 201.7 and a molecular formula of C10H15NO·HCl. Pseudoephedrine hydrochloride occurs as fine, white to off-white crystals or powder, having a faint characteristic odor. It is very soluble in water, freely soluble in alcohol and sparingly soluble in chloroform.

Indications Relief of symptoms associated with allergic rhinitis in adults and children ≥12 years. Symptoms treated effectively include sneezing, rhinorrhea, itchy nose/palate and/or throat, itchy/watery/red eyes, and nasal congestion.
Fexofenadine/Pseudoephedrine should be administered when both the antihistaminic properties of fexofenadine hydrochloride and the nasal decongestant properties of pseudoephedrine hydrochloride are desired (see Pharmacology under Actions).
Dosage Adults and Children ≥12 years: Recommended Dose: 1 tab twice daily.
Patients with Decreased Renal Function: A dose of 1 tab once daily is recommended as the starting dose (see Pharmacology under Actions, and Precautions).
Administration: It is recommended that the administration of Fexofenadine/Pseudoephedrine with food should be avoided.
Administration Should be taken on an empty stomach.: Take on an empty stomach. Swallow whole, do not chew/crush.
Overdosage Information regarding acute overdosage is limited to experience from clinical trials conducted during the development of Fexofenadine/Pseudoephedrine and the marketing history of pseudoephedrine hydrochloride. Single doses of fexofenadine hydrochloride up to 800 mg (6 normal volunteers at this dose level) and doses up to 690 mg twice daily for 1 month (3 normal volunteers at this dose level), were administered without the development of clinically significant adverse events.
Symptoms: In large doses, sympathomimetics may give rise to giddiness, headache, nausea, vomiting, sweating, thirst, tachycardia, precordial pain, palpitations, difficulty in micturition, muscular weakness and tenseness, anxiety, restlessness and insomnia. Many patients can present a toxic psychosis with delusions and hallucinations. Some may develop cardiac arrhythmias, circulatory collapse, convulsions, coma and respiratory failure. 
Treatment: In the event of overdose, consider standard measures to remove any unabsorbed drug. Symptomatic and supportive treatment is recommended.
Hemodialysis did not effectively remove fexofenadine from blood (up to 1.7% removed) following terfenadine administration. The effect of hemodialysis on the removal of pseudoephedrine is unknown.
No deaths occurred in mature mice and rats at oral doses of fexofenadine hydrochloride up to 5000 mg/kg (approximately 170 and 340 times, respectively, the maximum recommended daily oral dose in adults on a mg/m2 basis). The median oral lethal dose in newborn rats was 438 mg/kg (approximately 30 times the maximum recommended daily oral dose in adults on a mg/m2 basis). In dogs, no evidence of toxicity was observed at oral doses up to 2000 mg/kg (approximately 450 times the maximum recommended human daily oral dose in adults on a mg/m2 basis).
The oral median lethal dose of pseudoephedrine hydrochloride in rats was 1674 mg/kg (approximately 55 times the maximum recommended daily oral dose in adults on a mg/m2 basis).
Contraindications Known hypersensitivity to any of the ingredients of Fexofenadine/Pseudoephedrine.
Due to its pseudoephedrine component, Fexofenadine/Pseudoephedrine is contraindicated in patients with narrow-angle glaucoma or urinary retention, and in patients receiving monoamine oxidase (MAO) inhibitor therapy or within 14 days of stopping such treatment (see Interactions). Patients with severe hypertension or severe coronary artery disease, and in those who have shown hypersensitivity or idiosyncrasy to its components, to adrenergic agents or to other drugs of similar chemical structures. Manifestations of patient idiosyncrasy to adrenergic agents include insomnia, dizziness, weakness, tremor or arrhythmias.
Warnings Sympathomimetic amines should be used judiciously and sparingly in patients with hypertension, diabetes mellitus, ischemic heart disease, increased intraocular pressure, hyperthyroidism, renal impairment or prostatic hypertrophy (see Contraindications). Sympathomimetic amines may produce CNS stimulation with convulsions or cardiovascular collapse with accompanying hypotension.
Special Precautions General: Due to its pseudoephedrine component, Fexofenadine/Pseudoephedrine should be used with caution in patients with hypertension, diabetes mellitus, ischemic heart disease, increased intraocular pressure, hyperthyroidism, renal impairment or prostatic hypertrophy (see Warnings and Contraindications). Patients with decreased renal function should be given a lower initial dose (1 tablet/day) because they have reduced elimination of fexofenadine and pseudoephedrine (see Pharmacology under Actions, and Dosage & Administration).
Information for Patients: Patients taking Fexofenadine/Pseudoephedrine should receive the following information: Fexofenadine/Pseudoephedrine is prescribed for the relief of symptoms of allergic rhinitis. Patients should be instructed to take Fexofenadine/Pseudoephedrine only as prescribed.
Do not exceed the recommended dose. If nervousness, dizziness or sleeplessness occur, discontinue use and consult the physician. Patients should also be advised against the concurrent use of Fexofenadine/Pseudoephedrine with over-the-counter antihistamines and decongestants.
Fexofenadine/Pseudoephedrine should not be used by patients who are hypersensitive to it or to any of its ingredients. Due to its pseudoephedrine component, Fexofenadine/Pseudoephedrine should not be used by patients with narrow-angle glaucoma, urinary retention, or by patients receiving a MAO inhibitor or within 14 days of stopping use of MAO inhibitor. It also should not be used by patients with severe hypertension or severe coronary artery disease.
Patients should be told that Fexofenadine/Pseudoephedrine should be used in pregnancy or lactation only if the potential benefit justified the potential risk to the fetus or nursing infants.
Patients should be cautioned not to break or chew the tablet. They should be directed to swallow the tablet whole. Patients should be instructed not to take the tablet with food.
Carcinogenicity, Mutagenicity & Impairment of Fertility: There are no animal or in vitro studies on the combination product fexofenadine hydrochloride and pseudoephedrine hydrochloride to evaluate carcinogenesis, mutagenesis or impairment of fertility.
The carcinogenic potential and reproductive toxicity of fexofenadine hydrochloride were assessed using terfenadine studies with adequate fexofenadine exposure [area under the plasma concentration versus time curve (AUC)]. No evidence of carcinogenicity was observed when mice and rats were given daily oral doses up to terfenadine 150 mg/kg for 18 and 24 months, respectively. In both species, terfenadine 150 mg/kg produced AUC values of fexofenadine that were approximately 3 times the human AUC at the maximum recommended daily oral doses in adults.
Two-year feeding studies in rats and mice conducted under the auspices of the National Toxicology Program (NTP) demonstrated no evidence of carcinogenic potential with ephedrine sulfate, a structurally-related drug with pharmacological properties similar to pseudoephedrine, at doses up to 10 and 27 mg/kg, respectively (approximately 1/3 and ½, respectively, the maximum recommended daily oral dose of pseudoephedrine hydrochloride in adults on a mg/m2 basis).
In in vitro (bacterial reverse mutation, CHO/HGPRT forward mutation, and rat lymphocyte chromosomal aberration assays) and in vivo (mouse bone marrow micronucleus assay) tests, fexofenadine hydrochloride revealed no evidence of mutagenicity.
Reproduction and fertility studies with terfenadine in rats produced no effect on male or female fertility at oral doses up to 300 mg/kg/day. However, reduced implants and post-implantation losses were reported at 300 mg/kg. A reduction in implants was also observed at an oral dose of 150 mg/kg/day. Oral doses of terfenadine 150 and 300 mg/kg produced AUC values of fexofenadine that were approximately 3 and 4 times, respectively, the human AUC at the maximum recommended daily oral dose in adults.
Use in pregnancy: Teratogenic Effects: Pregnancy Category C: Terfenadine alone was not teratogenic in rats and rabbits at oral doses up to 300 mg/kg; terfenadine 300 mg/kg produced fexofenadine AUC values that were approximately 4 and 30 times, respectively, the human AUC at the maximum recommended daily oral dose in adults. The combination of terfenadine and pseudoephedrine hydrochloride in a ratio of 1:2 by weight was studied in rats and rabbits. In rats, an oral combination dose of 150/300 mg/kg produced reduced fetal weight and delayed ossification with a finding of wavy ribs. The dose of terfenadine 150 mg/kg in rats produced an AUC value of fexofenadine that was approximately 3 times the human AUC at the maximum recommended daily oral dose in adults. The dose of 300 mg/kg of pseudoephedrine hydrochloride in rats was approximately 10 times the maximum recommended daily oral dose in adults on a mg/m2 basis. In rabbits, an oral combination dose of 100/200 mg/kg produced decreased fetal weight. By extrapolation, the AUC of fexofenadine for terfenadine 100 mg/kg orally was approximately 10 times the human AUC at the maximum recommended daily oral dose in adults. The dose of pseudoephedrine hydrochloride 200 mg/kg was approximately 15 times the maximum recommended daily oral dose in adults on a mg/m2 basis.
There are adequate and well-controlled studies in pregnant women. Fexofenadine/Pseudoephedrine should be used during pregnancy only if the potential benefit justifies the potential risk to the fetus.
Nonteratogenic Effects: Dose-related decreases in pup weight gain and survival were observed in rats exposed to an oral dose of terfenadine 150 mg/kg; this dose produced an AUC of fexofenadine that was approximately 3 times the human AUC at the maximum recommended daily oral dose in adults.
Use in lactation: It is not known if fexofenadine is excreted in human milk. Because many drugs are excreted in human milk, caution should be used when fexofenadine hydrochloride is administered to a nursing woman.
Pseudoephedrine hydrochloride administered alone distributes into breast milk of lactating human females. Pseudoephedrine concentrations in milk are consistently higher than those in plasma. The total amount of drug in milk as judged by AUC is 2-3 times greater than the plasma AUC. The fraction of a pseudoephedrine dose excreted in milk is estimated to be 0.4-0.7%. A decision should be made whether to discontinue nursing or to discontinue the drug taking into account the importance of the drug to the mother. Caution should be exercised when Fexofenadine/Pseudoephedrine is administered to nursing women.
Use in children: Safety and effectiveness of Fexofenadine/Pseudoephedrine in pediatric patients <12 years have not been established.
Use in the elderly: Clinical studies of Fexofenadine/Pseudoephedrine did not include sufficient numbers of patients ≥65 years to determine whether they respond differently from younger patients. Other reported clinical experience was not able to identify differences in responses between the elderly and younger patients, although the elderly are more likely to have adverse reactions to sympathomimetic amines. In general, dose selection for an elderly patient should be done with caution, usually starting at the low end of the dosing range, reflecting the greater frequency of decreased hepatic, renal or cardiac function and of concomitant disease or other drug therapy.
The pseudoephedrine component of Fexofenadine/Pseudoephedrine is known to be substantially excreted by the kidney and the risk of toxic reactions to this drug may be greater in patients with impaired renal function. Because elderly patients are more likely to have decreased renal function, care should be taken in dose selection and it may be useful to monitor renal function.
Adverse Drug Reactions Fexofenadine/Pseudoephedrine: In 1 clinical trial (n=651) in which 215 patients with seasonal allergic rhinitis received the fexofenadine hydrochloride 60 mg/pseudoephedrine hydrochloride 120 mg combination tablet twice daily for up to 2 weeks, adverse events were similar to those reported either in patients receiving fexofenadine hydrochloride 60 mg alone (n=218 patients) or in patients receiving pseudoephedrine hydrochloride 120 mg alone (n=218). A placebo group was not included in the study.
The percent of patients who withdrew prematurely because of adverse events was 3.7% for the fexofenadine hydrochloride/pseudoephedrine hydrochloride combination group, 0.5% for the fexofenadine hydrochloride group and 4.1% for the pseudoephedrine hydrochloride group. 

Many of the adverse events occurring in the fexofenadine hydrochloride/pseudoephedrine hydrochloride combination group were adverse events also reported predominately in the pseudoephedrine hydrochloride group eg, insomnia, headache, nausea, dry mouth, dizziness, agitation, nervousness, anxiety and palpitation.
Fexofenadine Hydrochloride: In placebo-controlled clinical trials, which included 2461 patients receiving fexofenadine hydrochloride at doses of 20-240 mg twice daily, adverse events were similar in fexofenadine hydrochloride- and placebo-treated patients. The incidence of adverse events, including drowsiness, was not dose related and was similar across subgroups defined by age, gender and race. The percent of patients who withdrew prematurely because of adverse events was 2.2% with fexofenadine hydrochloride versus 3.3% with placebo.
Events that have been reported during controlled trials involving seasonal allergic rhinitis and chronic idiopathic urticaria patients with incidences <1%, similar to placebo and have been reported rarely during post-marketing surveillance include fatigue, insomnia, nervousness, and sleep disorders or paroniria. In rare cases, rash, urticaria, pruritus and hypersensitivity reactions with manifestations eg, angiodema, chest tightness, dyspnea, flushing and systemic anaphylaxis have been reported.
In fexofenadine monotherapy studies, adverse events reported in placebo-controlled chronic idiopathic urticaria studies were similar to those reported in placebo-controlled seasonal allergic rhinitis studies.
Pseudoephedrine hydrochloride: Pseudoephedrine hydrochloride may cause mild CNS stimulation in hypersensitive patients. Nervousness, excitability, restlessness, dizziness, weakness or insomnia may occur. Headache, drowsiness, tachycardia, palpitation, pressor activity and cardiac arrhythmias have been reported. Sympathomimetic drugs have also been associated with other untoward effects eg, fear, anxiety, tenseness, tremor, hallucinations, seizures, pallor, respiratory difficulty, dysuria and cardiovascular collapse.
Drug Interactions Fexofenadine hydrochloride and pseudoephedrine hydrochloride do not influence the pharmacokinetics of each other when administered concomitantly. In 2 separate studies, fexofenadine hydrochloride 120 mg twice daily (twice the recommended dose) was co-administered with erythromycin 500 mg every 8 hrs or ketoconazole 400 mg once daily under steady-state conditions to normal, healthy volunteers (n=24, each study). No differences in adverse events or QTc interval were observed when subjects were administered fexofenadine hydrochloride alone or in combination with erythromycin or ketoconazole. 

The mechanisms of these interactions are unknown and the potential for interaction with other azole antifungal or macrolide agents has not been studied. These changes in plasma levels were within the range of plasma levels achieved in adequate and well-controlled clinical trials. Fexofenadine had no effect on the pharmacokinetics of erythromycin or ketoconazole.
Administration of an antacid containing aluminium and magnesium hydroxide gels 15 min prior to fexofenadine hyrochloride caused a reduction in bioavailability. It is advisable to leave 2 hrs between administration of fexofenadine hydrochloride and aluminium- and magnesium-containing antacids. 
No interaction between fexofenadine and omeprazole was observed.
Fexofenadine/Pseudoephedrine (pseudoephedrine component) is contraindicated in patients taking MAOIs and for 14 days after stopping the use of a MAOI. Concomitant use with antihypertensive drugs which interfere with sympathetic activity (eg, methyldopa, mecamylamine and reserpine) may reduce their antihypertensive effects. Increased ectopic pacemaker activity can occur when pseudoephedrine is used concomitantly with digitalis.
Care should be taken in the administration of Fexofenadine/Pseudoephedrine concomitantly with other sympathomimetic amines because combined effects on the cardiovascular system may be harmful to the patient (see Warnings).
Pregnancy Category (US FDA)
Category C: Either studies in animals have revealed adverse effects on the foetus (teratogenic or embryocidal or other) and there are no controlled studies in women or studies in women and animals are not available. Drugs should be given only if the potential benefit justifies the potential risk to the foetus.
Storage Store at temperature below 30°C.
Pharmacology Mechanism of Action: Fexofenadine hydrochloride, the major active metabolite of terfenadine, is an antihistamine with selective peripheral H-receptor antagonist activity. It inhibited antigen-induced bronchospasm in sensitized guinea pigs and histamine release from peritoneal mast cells in rats. In laboratory animals, no anticholinergic or α1-adrenergic receptor-blocking effects were observed. Moreover, no sedative or other central nervous system (CNS) effects were observed. Radiolabeled tissue distribution studies in rats indicated that fexofenadine does not cross the blood-brain barrier. 
Pseudoephedrine hydrochloride is an orally active sympathomimetic amine and exerts a decongestant action on the nasal mucosa. It is recognized as an effective agent for the relief of nasal congestion due to allergic rhinitis. Pseudoephedrine produces peripheral effects similar to those of ephedrine and central effects similar to, but less intense than, amphetamines. It has the potential for excitatory side effects. At the recommended oral dose, it has little or no pressor effect in normotensive adults.
Pharmacodynamics: Wheal and Flare: Human histamine skin wheal and flare studies following single- and twice-daily doses of fexofenadine hydrochloride 20 and 40 mg demonstrated that the drug exhibits an antihistamine effect by 1 hr, achieves maximum effect at 2-3 hrs, and has an effect that is still seen at 12 hrs. There was no evidence of tolerance to these effects after 28 days of dosing. The clinical significance of these observations is not known. 
Effects on QTc: In dogs (10 mg/kg/day, orally for 5 days) and rabbits (10 mg/kg, IV over 1 hr), fexofenadine hydrochloride did not prolong QTc at plasma concentrations that were at least 28 and 63 times, respectively, the therapeutic plasma concentrations in man (based on a fexofenadine hydrochloride 60 mg twice-daily dose). No effect was observed on calcium-channel current, delayed K+ channel current or action potential duration in guinea pig myocytes, Na+ current in rat neonatal myocytes or on the delayed K+ channel rectifier cloned from human heart at concentrations up to fexofenadine 1 x 10-5M. This concentration was at least 32 times the therapeutic plasma concentration in man (based on a fexofenadine hydrochloride 60 mg twice-daily dose).
No statistically significant increase in mean QTc interval compared to placebo was observed in 714 seasonal allergic rhinitis patients given fexofenadine hydrochloride capsules in doses of 60-240 mg twice daily for 2 weeks or in 40 healthy volunteers given fexofenadine hydrochloride as an oral solution at doses up to 400 mg twice daily for 6 days.
A 1-year study designed to evaluate safety and tolerability of fexofenadine hydrochloride 240 mg (n=240) compared to placebo (n=237) in healthy subjects did not reveal a statistically significant increase in the mean QTc interval for the fexofenadine hydrochloride-treated group when evaluated pre-treatment and after 1, 2, 3, 6, 9 and 12 months of treatment.
Administration of the fexofenadine hydrochloride 60 mg/pseudoephedrine hydrochloride 120 mg combination tablet for approximately 2 weeks to 213 patients with seasonal allergic rhinitis demonstrated no statistically significant increase in the mean QTc interval compared to fexofenadine hydrochloride administered alone (60 mg twice daily, n=215) or compared to pseudoephedrine hydrochloride (120 mg twice daily, n=215) administered alone.
Clinical Studies: In a 2-week, multicenter, randomized, double-blind, active-controlled trial in patients 12-65 years with seasonal allergic rhinitis due to ragweed allergy (n=651), the fexofenadine hydrochloride 60 mg/pseudoephedrine hydrochloride 120 mg combination tablet administered twice daily significantly reduced the intensity of sneezing, rhinorrhea, itchy nose/palate/throat, itchy/watery/red eyes and nasal congestion.
In three, 2-week, multicenter, randomized, double-blind, placebo-controlled trials in patients 12-68 years with seasonal allergic rhinitis (n=1634), fexofenadine hydrochloride 60 mg twice daily significantly reduced total symptom scores (the sum of the individual scores for sneezing, rhinorrhea, itchy nose/palate/throat, itchy/watery/red eyes) compared to placebo. Statistically significant reductions in symptom scores were observed following the first 60-mg dose with the effect maintained throughout the 12-hr interval. In general, there was no additional reduction in total symptom scores with higher doses of fexofenadine hydrochloride up to 240 mg twice daily. Although the number of subjects in some of the subgroups was small, there were no significant differences in the effect of fexofenadine hydrochloride across subgroups of patients defined by gender, age and race. Onset of action for reduction in total symptom scores, excluding nasal congestion, was observed at 60 min compared to placebo following a single fexofenadine hydrochloride 60-mg dose administered to patients with seasonal allergic rhinitis who were exposed to ragweed pollen in an environmental exposure unit.
Pharmacokinetics: The pharmacokinetics of fexofenadine hydrochloride and pseudoephedrine hydrochloride when administered separately has been well characterized. Fexofenadine pharmacokinetics was linear for oral doses of fexofenadine hydrochloride up to 120 mg twice daily. The mean elimination half-life of fexofenadine was 14.4 hrs following administration of fexofenadine hydrochloride 60 mg twice daily to steady state in normal volunteers. Human mass balance studies documented a recovery of approximately 80% and 11% of the (14C) fexofenadine hydrochloride dose in the feces and urine, respectively. Approximately 5% of the total dose were metabolized. Because the absolute bioavailability of fexofenadine hydrochloride has not been established, it is unknown if the fecal component is an unabsorbed drug or the result of biliary excretion. The pharmacokinetics of fexofenadine hydrochloride in seasonal allergic rhinitis patients was similar to those in healthy subjects. Peak fexofenadine plasma concentrations were similar between adolescent (12-16 years) and adult patients. Fexofenadine is 60-70% bound to plasma proteins, primarily albumin and α1-acid glycoprotein.
Pseudoephedrine has been shown to have a mean elimination half-life of 4-6 hrs which is dependent on urine pH. The elimination half-life is decreased at urine pH <6 and may be increased at urine pH >8.
The bioavailability of fexofenadine hydrochloride and pseudoephedrine hydrochloride from Fexofenadine/Pseudoephedrine extended-release tablets is similar to that achieved with separate administration of the components. Co-administration of fexofenadine and pseudoephedrine does not significantly affect the bioavailability of either component.
Fexofenadine hydrochloride was rapidly absorbed following single-dose administration of the fexofenadine hydrochloride 60 mg/pseudoephedrine hydrochloride 120 mg tablet with median time to mean maximum fexofenadine plasma concentration of 191 ng/mL occurring 2 hrs post-dose.
Pseudoephedrine hydrochloride produced a mean single-dose pseudoephedrine peak plasma concentration of 206 ng/mL which occurred 6 hrs post-dose. Following multiple dosing to steady state, a fexofenadine peak concentration of 255 ng/mL was observed 2 hrs post-dose. Following multiple dosing to steady state, a pseudoephedrine peak concentration of 411 ng/mL was observed 5 hrs post-dose. Co-administration of Fexofenadine/Pseudoephedrine with a high-fat meal decreased fexofenadine plasma concentrations Cmax (-46%) and AUC (-42%). Time to maximum concentration (Tmax) was delayed by 50%. The rate or extent of pseudoephedrine absorption was not affected by food. It is recommended that the administration of Fexofenadine/Pseudoephedrine with food should be avoided (see Dosage & Administration). 
Special Populations: Special population pharmacokinetics (for renal and hepatic impairment, and age), obtained after a single dose of fexofenadine hydrochloride 80 mg, were compared to those from normal subjects in a separate study of similar design. While subject weights were relatively uniform between studies, these special population patients were substantially older than the healthy, young volunteers. Thus, an age effect may be confounding the pharmacokinetic differences observed in some of the special populations.
Effect of Age: In older subjects (>65 years), peak plasma levels of fexofenadine were 99% greater than those observed in younger subjects (<65 years). Mean elimination half-lives were similar to those observed in younger subjects.
Renally Impaired Patients: In patients with mild [creatinine clearance (CrCl) 41-80 mL/min] to severe (CrCl 11-40 mL/min) renal impairment, peak plasma levels of fexofenadine were 87% and 111% greater, respectively, and mean elimination half-lives were 59% and 72% longer, respectively, than observed in normal volunteers. Peak plasma levels in patients on dialysis (CrCl <10 mL/min) were 82% greater and half-life was 31% longer than observed in normal volunteers.
About 55-75% of an administered dose of pseudoephedrine hydrochloride is excreted unchanged in the urine; the remainder is apparently metabolized in the liver. Therefore, pseudoephedrine may accumulate in patients with renal insufficiency.
Based on increases in bioavailability and half-life of fexofenadine hydrochloride and pseudoephedrine hydrochloride, a dose of 1 tablet once daily is recommended as the starting dose in patients with decreased renal function (see Dosage & Administration).
Hepatically Impaired Patients: The pharmacokinetics of fexofenadine hydrochloride in patients with hepatic disease did not differ substantially from that observed in healthy subjects. The effect on pseudoephedrine pharmacokinetics is unknown.
Effect of Gender: Across several trials, no clinically significant gender-related differences were observed in the pharmacokinetics of fexofenadine hydrochloride.
ATC Classification R06AX26 - fexofenadine ; Belongs to the class of other antihistamines for systemic use.

Brand/Product Info


Total Products : 2  
Brand Name Manufacturer/Marketer Composition Dosage Form Pack Size & Price
FEXO PLUS Square Pharmaceuticals Ltd. Fexofenadine 60mg + Pseudoephedrine HCl 120mg Tablet 5x10's: 401.50 MRP
FIXAL Plus Opsonin Pharma Limited Fexofenadine hydrochloride USP 60mg+ Pseudoephedrine hydrochloride BP 120mg Tablet 30's: 165.59 MRP

Gen. MedInfo

Why is this medication prescribed?

The combination of fexofenadine and pseudoephedrine is used in adults and children 12 years of age and older to relieve the allergy symptoms of seasonal allergic rhinitis ('hay fever'), including runny nose; sneezing; congestion (stuffy nose); red, itchy, or watery eyes; or itching of the nose, throat, or roof of the mouth. Fexofenadine is in a class of medications called antihistamines. It works by blocking the effects of histamine, a substance in the body that causes allergy symptoms. Pseudoephedrine is in a class of medications called decongestants. It works by drying up the nasal passages.

How should this medicine be used?

The combination of fexofenadine and pseudoephedrine comes as an extended-release (long-acting) tablet to take by mouth. The fexofenadine and pseudoephedrine 12-hour tablet is usually taken once or twice a day on an empty stomach with water. The fexofenadine and pseudoephedrine 24-hour tablet is usually taken once a day on an empty stomach with water. Fexofenadine and pseudoephedrine will work better if it is not taken with fruit juices such as orange, grapefruit, or apple juice. Take fexofenadine and pseudoephedrine at around the same time(s) every day. Follow the directions on your prescription label carefully, and ask your doctor to explain any part you do not understand. Take fexofenadine and pseudoephedrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.

Fexofenadine and pseudoephedrine controls the symptoms of seasonal allergic rhinitis but does not cure this condition. Continue to take fexofenadine and pseudoephedrine even if you feel well and are not experiencing these symptoms. If you wait too long between doses, your symptoms may become worse.

Swallow the tablets whole; do not split, chew, or crush them.

Other uses for this medicine

This medication may be prescribed for other uses; ask your doctor for more information.

What special precautions should I follow?

Before taking fexofenadine and pseudoephedrine,

  • tell your doctor if you are allergic to fexofenadine, pseudoephedrine (Sudafed, others, any other medications, or any of the ingredients in the tablets.
  • do not take fexofenadine and pseudoephedrine if you are taking monoamine oxidase (MAO) inhibitors, including isocarboxazid, phenelzine, selegiline, and tranylcypromine or have taken them within the past 14 days.
  • tell your doctor what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: asthma medications; diet pills; digoxin (Digitek, Lanoxin, Lanoxicaps); erythromycin; ketoconazole (Nizoral); medications for high blood pressure such as methyldopaand reserpine; and over-the-counter antihistamines, decongestants, or stimulants. Your doctor may need to change the doses of your medications or monitor you carefully for side effects.if you are taking an antacid containing aluminum or magnesium, take the antacid a few hours before or after fexofenadine.
  • tell your doctor if you have glaucoma, difficulty urinating, high blood pressure, or coronary artery disease (condition that occurs when the blood vessels of the heart are narrowed by fat or cholesterol deposits). Also tell your doctor if you have had symptoms such as insomnia, dizziness, weakness, shaking of a part of your body that you can not control, or a fast, pounding, or irregular heartbeat after taking adrenergic medications such as phenylephrine, or epinephrine. Your doctor may tell you not to take fexofenadine and pseudoephedrine.
  • tell your doctor if you have or have ever had angina (chest pain or pressure), diabetes, a heart attack, hyperthyroidism (an overactive thyroid gland) , prostatic hypertrophy (an enlarged prostate), or heart or kidney disease.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking fexofenadine and pseudoephedrine, call your doctor.

What special dietary instructions should I follow?

Caffeine-containing beverages (coffee, tea, sodas, and energy drinks) may increase the restlessness and insomnia caused by pseudoephedrine in sensitive individuals, so you may wish to drink less of these beverages. Talk to your doctor about drinking these beverages while taking this medication.

What should I do if I forget a dose?

Take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What side effects can this medication cause?

Fexofenadine and pseudoephedrine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • headache

  • nausea

  • stomach pain

  • heartburn

  • dry mouth

  • throat irritation

  • back pain

  • pale skin

Some side effects can be serious. The following symptoms are uncommon, but if you experience any of them, call your doctor immediately:

  • nervousness

  • dizziness

  • difficulty falling asleep or staying asleep

  • weakness

  • fear, anxiety, or tenseness

  • hallucinating (seeing things or hearing voices that do not exist)

  • shaking of a part of your body that you cannot control

  • seizure

  • fainting

  • blurred vision

  • hives

  • rash

  • itching

  • difficulty breathing or swallowing

  • swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs

  • hoarseness

  • fast pounding, or irregular heartbeat

  • difficulty or pain when urinating

Fexofenadine and pseudoephedrine may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.

What should I know about storage and disposal of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed.

In case of emergency/overdose

In case of overdose, consult your doctor. If the victim has collapsed or is not breathing, consult local medical emergency services.

Symptoms of overdose may include:

  • dizziness

  • drowsiness

  • dry mouth

  • giddiness

  • headache

  • nausea

  • vomiting

    < /li>
  • sweating

  • thirst

  • fast or pounding heartbeat

  • chest pain

  • difficulty breathing

  • difficulty urinating

  • muscle weakness or tenseness

  • nervousness

  • restlessness

  • difficulty falling asleep or staying asleep

  • hallucinating (hearing voices or seeing things that do not exist)

  • seizures

  • coma

What other information should I know?

Keep all appointments with your doctor and the laboratory. Your doctor will order certain lab tests to check your response to this medicine.

Do not let anyone else use your medication. If you still have symptoms and need further treatment, consult your doctor.

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Ref:  U.S. National Library of Medicine.


This information is provided for reference only and not a replacement for and should only be used in conjunction with full consultation with a registered medical practitioner. It may not contain all the available information you require and cannot substitute professional medical care, nor does it take into account all individual circumstances. Although great effort has been made to ensure content accuracy, mph-bd shall not be held responsible or liable for any claims or damages arising from the use or misuse of the information contained herein, its contents or omissions, or otherwise.